Antibiotics are medications that treat bacterial infections. Tiredness and fatigue can sometimes be a side effect of antibiotics. However, antibiotics are not typically known for causing tiredness directly.
Several factors can contribute to a feeling of tiredness or fatigue while taking antibiotics, such as the underlying infection.
This article looks at the link between antibiotics and tiredness, as well as what people should do if they experience this side effect.
Some antibiotics can cause fatigue or drowsiness as possible side effects. A
It is crucial to complete the full course of antibiotics as prescribed by a healthcare professional. Stopping antibiotics prematurely can lead to incomplete treatment and contribute to antibiotic resistance.
If people are experiencing fatigue while taking antibiotics, they should speak with a doctor. The doctor can determine whether a person could have any underlying issues and can decide whether to make an adjustment to the treatment plan.
If someone does experience tiredness, there are steps that they can take to help relieve it. These include:
- Getting adequate rest: People should take steps to ensure they get enough sleep at night. Aiming for
7–8 hoursof quality sleep can help the body recover and recharge.
- Staying hydrated: Dehydration can
contributeto fatigue. Drinking plenty of water throughout the day can help a person stay hydrated, especially if they experience diarrhea as a side effect of antibiotics.
- Eating a balanced diet: Eating a balanced diet with a variety of nutrient-rich foods, including fruits, vegetables, lean proteins, whole grains, and healthy fats, can contribute to overall well-being.
- Consuming probiotics: A person can consider taking probiotics or eating foods rich in probiotics. They can help restore the balance of beneficial gut bacteria that antibiotics may disrupt.
- Avoiding alcohol and caffeine: Alcohol and excessive caffeine can disrupt sleep patterns and exacerbate fatigue. A person may wish to limit or avoid these substances while taking antibiotics.
- Exercising: Exercise can boost energy levels. However, people should consult their doctor before starting any new exercise routine, especially if they are not feeling well.
Antibiotics can cause different side effects that vary depending on the specific antibiotic and individual factors.
Some side effects a person could expect
- Gastrointestinal upset: This is one of the most common side effects of antibiotics. It can include symptoms such as nausea, vomiting, diarrhea, abdominal pain, and indigestion. Some antibiotics are more likely to cause these symptoms than others.
- Yeast infections: Antibiotics can disrupt the balance of beneficial bacteria in the body, potentially leading to yeast infections such as oral thrush or vaginal yeast infections.
- Skin reactions: Skin rashes and itching are possible side effects, especially with certain antibiotics.
- Photosensitivity: Some antibiotics can make the skin more sensitive to sunlight, leading to sunburn more easily.
A person may experience fatigue when taking antibiotics as a result of medical conditions or other medications they may be taking.
- undergoing medical treatments such as chemotherapy
- recovering from surgery
- chronic conditions such as kidney disease, heart disease, diabetes, and more
- untreated pain from conditions such as fibromyalgia
- sleep disorders such as sleep apnea
- other medications such as antidepressants and antihistamines
Below are some frequently asked questions about antibiotics.
Do antibiotics make a person feel hungry?
Do antibiotics make a person feel spaced out?
Some antibiotics have
Do antibiotics make a person feel nauseous or cause a person to vomit?
The likelihood and severity of these side effects can vary depending on the specific antibiotic, individual sensitivity, and whether a person takes the medication with or without food.
Taking certain antibiotics on an empty stomach can increase the likelihood of experiencing nausea and vomiting. People may experience reduced gastrointestinal side effects if they take antibiotics with a meal or a snack, as this can help reduce stomach irritation.
Should a person rest when taking antibiotics?
While tiredness is not a typical side effect of taking antibiotics, a small number of people may experience fatigue.
Alternatively, a person may experience fatigue as a result of the underlying medical condition that requires antibiotics.
People should always complete their course of antibiotics. However, a person can speak with a doctor if they are experiencing fatigue. A doctor may be able to adjust a person’s treatment plan safely.